Blue Line

News
Northern Health issues overdose advisory following spike in northwest B.C.


August 20, 2021
By Canadian Press

Aug. 20, 2021 – Northern Health has issued an overdose advisory for northwest B.C., following the detection of unregulated illicit substances sold as heroin.

The advisory was a result of a recent increase in overdose activity in Terrace and Smithers areas. The increase may involve the use of a deep blue crystal substance being sold as “heroin,” which when cooked turns purple in colour, said Northern Health in a statement on Aug. 18.

The highly toxic substance causes heavy nods, prolonged sedation and requires more naloxone to reverse. Overdoses are occurring when the substance is smoked and injected.

“We issued an overdose alert for Terrace and Smithers based on anecdotal reports we received from Northern Health and `people with lived experience (peers),”’ said Reanne Sanford, regional nursing lead for harm reduction with Northern Health.

Advertisement

Sanford said that her team had received alerts about several overdoses occurring in these areas which were difficult to reverse, requiring more naloxone.

Northern Health said that they aim to get out all overdose alerts within 12 to 24 hours from when they first receive information.

Sanford’s team received information about this on the morning of Aug.17.

“Part of the reason we issue overdose alert is the changing trend or a particular substance has been identified with overdose,” said Sanford.

While Northern Health is yet to fully identify the chemical composition of the latest substance, listed as unregulated and contaminated, Sanford said that they were able to identify the colour and texture with the help of `peers’ who reported overdose after usage.

“This substance is causing more, and intense, overdoses that are difficult to revive,” said Sanford.

She also said that the substance has, as of now been identified in Terrace and Smithers. “So we were able to issue an advisory here first. However we are very aware that substances move provincially and we’ve shared the alert with out provincial partners as well.”

In the meantime, the health authority is asking users to avoid using substances alone and keep more than one naloxone kit. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit. Apps like Lifeguard or BeSafe are also available for free online.

A local overdose prevention site (OPS)/ Terrace Intensive Case Management Team is located on Greig Ave.


Print this page

Related



Leave a Reply

Your email address will not be published. Required fields are marked *

*